MAUDE Adverse Event Report: ABBOTT VASCULAR INC. XIENCE SKYPOINT¿; CORONARY DRUG-ELUTING STENT

ABBOTT VASCULAR INC. XIENCE SKYPOINT¿; CORONARY DRUG-ELUTING STENT
Model Number 1804300-23
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562); Improper or Incorrect Procedure or Method (2017); Difficult to Advance (2920)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/10/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the procedure was to treat the left anterior descending (lad) coronary artery with 99% stenosis.The 3.0x23 mm xience skypoint stent was deployed and the delivery system was removed.Subsequently, in order to perform kissing balloon technique (kbt), a wire was advanced through the stent into the side branch and the xience skypoint delivery system balloon was rewrapped and re-inserted into the xience skypoint stent but not inflated.The balloon could not be re-advanced and became deformed into a ball shape and could not be fully inserted into the guiding catheter.A non-abbott balloon was unable to advance into the side branch for kissing technique, so the delivery system was then attempted to be removed but there was resistance and the balloon separated after force was applied.Reportedly, a trapping balloon was used to retrieve the separated balloon.The guiding catheter, guidewire and trapping balloon were removed together as a unit.Kbt was performed with new balloons.There were no adverse patient sequela.No additional information was provided.
 
Additional Manufacturer Narrative
H6 medical device problem code: 2017 - excessive force.Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Additional Manufacturer Narrative
A visual inspection was performed on the returned device.The reported material separation was confirmed.The reported difficult to advance and difficult to remove could not be tested due to the condition of the returned device.Production record and corrective and preventative actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a query of the complaint handling database for the reported lot revealed there is no indication of a lot specific issue.A conclusive cause for the reported difficulties could not be determined; however, the subsequent unexpected medical intervention appears to be related to the operational context of the procedure.Potential causes for a material separation include, but are not limited to, inadvertent mishandling during unpackaging, during preparation or use of the device, interaction with the anatomy and/or accessory devices.Factors which may contribute to difficulty advancing the device in the guiding catheter include, but are not limited to, damage to the stent, damage to the guiding catheter, guiding catheter size selection or procedural technique (devices not properly supported or coaxially aligned).Factors that can contribute to difficult to remove include, but are not limited to, kinks, bends, procedural technique, insufficient support, patient disease state, or interactions with other devices.In this case, it is possible that the device interacted with accessory devices (guide catheter/guide wire) during advancement, causing the reported difficult to advance and observed bunched balloon.Further interaction with the guide catheter during retraction of the device, as resistance was noted, may have contributed to the reported difficult to remove and observed stretched, torn and bunched inner member as force was applied, ultimately causing the reported material separation from the balloon and observed material separation to the inner member; however, this cannot be confirmed.Reportedly, a trapping balloon was used to retrieve the separated balloon.The guiding catheter, guidewire and trapping balloon were removed together as a unit.In addition, it was reported that a non-abbott balloon was unable to advance into the side branch for kissing technique.The delivery system was then attempted to be removed, but there was resistance, and the balloon separated after force was applied.It should be noted that the xience skypoint, electronic instructions for use (eifu) states: if during withdrawal of the catheter, resistance is encountered, re-inflate the balloon up to nominal pressure, deflate and change pressure to neutral.Applying excessive force to the delivery system can potentially result in loss or damage to the stent and/or delivery system components.It is unknown if the ifu deviations directly caused or contributed to the reported event.There is no indication of a product quality issue with respect to manufacture, design, or labeling; therefore, no product-related corrective action will be implemented in this case.E1: corrected initial reporter establishment name from to (b)(6).E1: corrected address 1 from (b)(6).E1: corrected city from (b)(6).
 
Event or Problem Description
Subsequent to the initially filed report it should be noted that after the balloon could not be readvanced, it was balled up and could not be pulled into the guiding catheter for removal.

Brand Name
XIENCE SKYPOINT¿
Common Device Name
CORONARY DRUG-ELUTING STENT
Manufacturer (Section D)
ABBOTT VASCULAR INC.
3200 lakeside drive
santa clara CA 95054 2807
Manufacturer (Section G)
ABBOTT VASCULAR, REG # 3005718570 (P099)
cashel road
clonmel tipperary UNK
EI   UNK
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key23184675
Report Number2024168-2025-10483
Device Sequence Number9115187
Product Code NIQ
UDI-Device Identifier08717648233258
UDI-Public(01)08717648233258(17)260201(10)3020841
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
P110019
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/01/2026
Device Model Number1804300-23
Device Catalogue Number1804300-23
Device Lot Number3020841
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/10/2025
Supplement Date Received by Manufacturer10/22/2025
Initial Report FDA Received Date09/30/2025
Supplement Report FDA Received Date11/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/02/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown